Originally Published: February 20, 2018 6 a.m.
DEAR DR. ROACH: My wife, who is 72 years of age, has had a horrendous number of surgeries in her life. After one surgery, she had her first complication, delirium and hallucinations that lasted for days. Not knowing the cause, I was under the impression that it was possibly an overdose of morphine from the pain management not kicking in fast enough. After other surgeries, however, I noticed the same complications. I have even had special consultations with all the surgeons and anesthesiologists to try to lessen any effects from application of the anesthesia. Talking to many people, this seems like a common side effect in anyone with dementia, but I have not seen any reports on this. Nurses seem to see this very often.
After one surgery, we were told that the surgery was successful, and she was totally healed. She was seen on a stretcher, brought in by ambulance from a nursing home/rehab, unable to stand or walk due to delirium and hallucinations complicating her rehab therapy.
Can you explain the effects of anesthesia and how it causes these effects in patients affected by dementia? I am 69 years of age and have had multiple surgeries with no reaction to any anesthesia. — R.E.H.
ANSWER: This is an important question, but let me explain the confusing terminology first.
Dementia is a chronic condition of memory loss, sometimes with personality changes, cognitive loss and loss of spatial abilities. Alzheimer disease is the most common cause overall, but there are several other important causes.
Delirium is a sudden change in mental status. The symptoms can be similar, but often wax and wane. Delirium is caused by many medical conditions, including infection, medications, low oxygen levels and metabolic abnormalities, such as low sodium levels. Delirium is a medical emergency.
Delirium after surgery is common (one study says it happens 36 percent of the time), but usually only very transiently as people come out from anesthesia. Longer-lasting delirium is well reported after surgery (and can last as long as five years) and is much more common in older people, especially those with existing dementia. It is associated with higher mortality, longer hospital stays, persistent cognitive loss and direct costs in the tens of billions of dollars per year. Thirty to 40 percent of delirium cases are thought to be preventable.
There is no one strategy for preventing delirium, but there have been several strategies that may work in some people. Using less sedation, if possible, seems to be helpful, and one anesthesia agent (dexmedetomidine) seems to reduce risk compared with others.
However, the most effective strategy seems to be a multicomponent intervention on a specialized ward with trained nurses, physicians and other professional staff. This intervention reduced episodes of delirium by 20 percent and, in those who had delirium, reduced the duration from 38 to 28 days. One study showed that using medications often given to people with thought disorders reduced the incidence of delirium, and these types of medicines also might be useful in treating the symptoms of delirium.
This is a very important subject that is not talked about often enough, and I would like to see more research being done and more application of the techniques that we know work.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803.